FDA: Anti-nausea drug may be linked to heart rhythm abnormalities

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

The FDA has informed healthcare professionals and the public of an ongoing safety review of the anti-nausea drug ondansetron (Zofran, GlaxoSmithKline). Ondansetron may increase the risk of developing prolongation of the QT interval of the electrocardiogram, which can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes.

Patients at particular risk for developing Torsade de Pointes include those with underlying heart conditions, such as congenital long QT syndrome, those who are predisposed to low levels of potassium and magnesium in the blood, and those taking other medications that lead to QT prolongation.

The FDA reported that it has reviewed all available information and is making interim changes to the drug labels. The London-based GlaxoSmithKline is being required to conduct a thorough QT study to assess the potential for the drug to prolong the QT interval. The results from this study are expected to be available in the summer of 2012. Further label changes may result after the additional information has been reviewed.

Ondansetron is in a class of medications called 5-HT3 receptor antagonists. It is used to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy and surgery.

The ondansetron drug labels already contain information about the potential for QT prolongation. The labels are being revised to include a warning to avoid use in patients with congenital long QT syndrome because these patients are at particular risk for Torsade. Additionally, recommendations for ECG monitoring in patients with electrolyte abnormalities (e.g., hypokalemia or hypomagnesemia), congestive heart failure, bradyarrhythmias or in patients taking other medications that can lead to QT prolongation, are being included in the labels.